MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION ACCUMAXTM SINGLE USE HOLMIUM LASER FIBER; POWERED LASER SURGICAL INSTRUMENT

BOSTON SCIENTIFIC CORPORATION ACCUMAXTM SINGLE USE HOLMIUM LASER FIBER; POWERED LASER SURGICAL INSTRUMENT
Model Number M0068404022
Medical Device Problem Codes Break (1069); Failure to Fire (2610)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/08/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Investigation results the returned accumax 365 laser fiber was analyzed, and a visual evaluation noted that it was returned in two pieces.The first piece measured 13.5 cm and includes the sma connector.The second piece measured 262.6 cm.The exposed glass tip was degraded down to the fiber jacket.Examination under magnification confirmed the pattern on the tip was consistent with normal degradation.The light from the sma connector was distorted, indicating a fracture within the fiber connector.No other problems with the device were noted.The reported event was confirmed.The analysis of the returned device revealed a distorted light from the sma connector, indicating a fracture within the fiber connector, likely leading to the reported failure to fire.The exposed glass tip appeared to have normal degradation and the fiber was received fractured along the length of its body.Fibers are consumable and intended to degrade with use.It is likely that procedural handling of the device during set-up or use contributed to the fracture within the fiber connector.A broken fiber within the connector of the device can result in an insufficient aiming beam and low laser energy output, up to a complete inability for the fiber to fire.Review and analysis of all available information indicated that the root cause is adverse event related to procedure.A review of the manufacturing documentation for this device revealed that no anomalies or deviations related to the event occurred during manufacturing.A labeling review was performed and, from the information available, this device was used per the instructions for use (ifu) / product label.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6) 2021 that an accumax 365 laser fiber was used in a ureteroscopy procedure in the ureter performed on (b)(6) 2021.During the procedure, when the physician went to use the laser fiber there was a pooped sound heard and it was then no longer able to be used.The procedure was completed with another accumax 365 laser fiber.There were no patient complications reported as a result of this event.Note: this event has been deemed a reportable event based on the investigation finding of the laser fiber broken within the connector and fiber body broke.

Brand Name
ACCUMAXTM SINGLE USE HOLMIUM LASER FIBER
Common Device Name
POWERED LASER SURGICAL INSTRUMENT
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
MDR Report Key12313594
Report Number3005099803-2021-03880
Device Sequence Number11860125
Product Code GEX
UDI-Device Identifier08714729784630
UDI-Public08714729784630
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K082928
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/26/2024
Device Model NumberM0068404022
Device Catalogue Number840-402
Device Lot Number0000010523
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/17/2021
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/20/2021
Initial Report FDA Received Date08/12/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1